Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS San Angelo, TX

May 24, 2010McCulloch County, Mason County, Menard County, Texas

NWS San Angelo, TX issued this flash flood warning at May 24, 2010, 8:54 PM CDT for McCulloch County, Mason County, Menard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 8:54 PM CDT (01:54 UTC)
Expired
May 24, 2010, 11:45 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Mason County, TX, McCulloch County, TX, Menard County, TX

The radar

The San Angelo radar (KSJT), 109 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:46 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 24, 6:46 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
646 PM CDT MON MAY 24 2010

.DISCUSSION...
THUNDERSTORMS WILL CONTINUE OVER MAINLY THE NORTHWEST HILL COUNTRY
AND HEARTLAND FOR THE NEXT SEVERAL HOURS. SEE AVIATION BELOW.

&&

.AVIATION...
LATEST RADAR DATA INDICATE A LINE OF SHOWERS WITH A FEW
THUNDERSTORMS MOVING NORTH ACROSS THE NORTHWEST HILL COUNTRY AND
INTO THE SOUTHERN HEARTLAND. AUTOMATED SURFACE OBSERVATION
EQUIPMENT AT JUNCTION MEASURED AROUND ONE QUARTER INCH RAINFALL AS
THIS LINE MOVE OVER THAT LOCATION ABOUT 45 MINUTES AGO. ALSO...THE
VISIBILITY DROPPED TO AROUND ONE MILE...AND THE CEILING DROPPED TO
AROUND 2000 FEET ABOVE GROUND LEVEL. LOOK FOR THE ACTIVITY TO
CONTINUE UNTIL AROUND 03Z THIS EVENING. LATER TONIGHT...STRATUS
WILL RETURN TO WEST CENTRAL TEXAS AND INITIALLY PRODUCE MVFR
CEILINGS. AS THE BOUNDARY LAYER CONTINUES TO SATURATE...CEILINGS
AT BRADY AND JUNCTION WILL LIKELY FALL INTO THE IFR RANGE WITH
OVERCAST BASES AROUND 700 FEET ABOVE GROUND LEVEL. BY MID TO LATE
MORNING...PLAN FOR VFR CONDITIONS TO AGAIN DOMINATE WEST CENTRAL
TEXAS.

23/HUBER

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT MON MAY 24 2010/

SHORT TERM...

STRONG UPPER WAVE OVER THE CENTRAL ROCKIES IS LIFTING ALMOST DUE
NORTH EARLY THIS AFTERNOON AND WILL CLOSE OFF OVER EASTERN MONTANA
BY TOMORROW MORNING. TRAILING DRYLINE INTO THE BIG BEND REGION IS
VERY SLOWLY BUILDING EAST WITH AFTERNOON THUNDERSTORM INITIATION
ALONG THE DRY LINE FROM FORT STOCKTON NORTH TO THE MIDLAND ODESSA
AREA. THE DRYLINE SOON WILL...IF NOT ALREADY...REACHED ITS
FARTHERMOST EASTERN EXTENT AND WILL BEGIN RETREATING WEST TO A LINE
FROM THE BIG BEND NORTH INTO EASTERN NEW MEXICO BY LATE EVENING.
CURRENT STORMS ARE MOVING NORTHEAST OFF THE DRYLINE AND MAY
EVENTUALLY CLIP A FEW OF OUR COUNTIES LATER THIS AFTERNOON AND INTO
EARLY EVENING BEFORE DISSIPATING.  RELATIVELY WEAK 0-6KM BULK SHEAR
OF 20-30 KTS WILL DECREASE TO LESS THAN 20KTS BY EARLY EVENING
BUT ANY STORMS MAKING LANDFALL IN OUR COUNTIES MAY STILL BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY CONCERNS.

BY TOMORROW MORNING THE DRYLINE WILL BE IN EXTREME WEST TEXAS BUT
ANY THUNDERSTORMS RESULTING FROM UPPER DISTURBANCES MOVING OVER
THE DRYLINE TOMORROW AFTERNOON COULD POSSIBLY MOVE FAR ENOUGH EAST
TO IMPACT OUR WESTERN COUNTIES...HAVE KEPT A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE WESTERN COUNTIES THROUGH TOMORROW EVENING.
ANY SEVERE STORMS SHOULD STAY WEST OF THE FORECAST AREA TOMORROW
WITH EVEN LOWER INSTABILITY EXPECTED FOR OUR AREA THROUGHOUT THE DAY
UNDER MOSTLY CLOUDY SKIES.

15

LONG TERM...

THE CURRENT UPPER LEVEL PATTERN ACROSS THE CONUS IS CHARACTERIZED
BY A LONGWAVE TROUGH IN THE WEST...AND A BLOCKING RIDGE IN THE
EAST. A STRONG VORT MAX EMBEDDED WITHIN THE LARGER SCALE TROUGH IS
EJECTING NORTHEAST OUT OF THE FOUR CORNERS AND INTO COLORADO. A
WEAKER PIECE OF ENERGY TRAILING THIS SYSTEM WILL LIFT OUT OF THE
FOUR CORNERS ON TUESDAY. IN THE WAKE OF THE SECOND
SYSTEM...ANOTHER DEEP LONGWAVE TROUGH IS EXPECTED TO DEVELOP...THIS
TIME FARTHER WEST...ALONG THE WEST COAST BY MIDWEEK. THIS WILL CAUSE
THE UPPER RIDGE IN THE EAST TO RETROGRADE WEST OVER THE PLAINS AND
WILL PERSIST THERE THRU THE REMAINDER OF THE WEEK INTO THE
WEEKEND. LATE IN THE WEEKEND AND EARLY NEXT WEEK...THE MEDIUM
RANGE GUIDANCE SUGGESTS THAT THIS WESTERN TROUGH WILL LIFT OUT TO
THE NORTHEAST...WHILE A FLATTER UPPER RIDGE PERSISTS OVER TX.

OVERALL...I MADE LITTLE IN THE WAY OF CHANGE TO THE GOING
FORECAST. WITH THE UPPER RIDGE AXIS SHIFTING WEST OVER W CENTRAL
TX LATER THIS WEEK...CHANCES FOR PRECIP WILL BE VERY LOW TO NON-
EXISTANT THRU THE FORECAST PERIOD. HIGH TEMPERATURES WILL
GRADUALLY CLIMB AS LOW LEVEL MOISTURE IS DILUTED BY DAY AFTER DAY
OF SUBSIDENCE BENEATH THE UPPER RIDGE.

AS THE SYSTEM ALONG THE WEST COAST EJECTS NORTHEAST...IT WILL
BEGIN TO FLATTEN THE UPPER RIDGE SOMEWHAT. A BAROCLINIC ZONE WILL
LIKELY DRAG DOWN INTO THE CENTRAL/SOUTHERN PLAINS AND WILL
PROBABLY FOCUS STORM ACTIVITY ALONG IT FROM KS DOWN INTO OK AND
POSSIBLY FAR NORTH TX. HOWEVER...THE UPPER RIDGE CENTER HOLDS
STRONG OVER W CENTRAL TX...AND PRECIP CHANCES ARE JUST TOO LOW TO
MENTION IN THE FORECAST AT THIS TIME.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  86  65  89  66 /  20  20  20  10  10
SAN ANGELO 	 67  89  66  88  63 /  20  20  20  10  10
JUNCTION 	 69  86  65  88  63 /  20  20  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, May 24, 1:37 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
137 PM CDT MON MAY 24 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251845-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
137 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...MAINLY WEST OF A LINE FROM THROCKMORTON TO
JUNCTION. IF THUNDERSTORMS DO DEVELOP...THEY WILL HAVE THE
POTENTIAL TO REACH SEVERE LEVELS DUE TO LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, May 24, 5:54 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 PM CDT MON MAY 24 2010

TXZ076-250000-
CROCKETT TX-
554 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR
NORTHWESTERN CROCKETT COUNTY...

AT 545 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED
BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER EXTREME NORTHWESTERN
CROCKETT COUNTY...OR ABOUT 13 MILES SOUTHEAST OF MCCAMEY...MOVING
EAST AT 8 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF...
NORTHWESTERN CROCKETT COUNTY.

INDIVIDUAL STORMS WITHIN THIS CLUSTER WILL CONTINUE TO REDEVELOP
AND MOVE SLOWLY TO THE EAST. THE STORMS WILL CONTAIN FREQUENT CLOUD
TO GROUND LIGHTNING...SMALL HAIL...VERY HEAVY RAIN AT TIMES...AND
POSSIBLE WIND GUSTS TO 50 MPH. THE HEAVY RAINFALL COULD CAUSE
MINOR FLOODING...ESPECIALLY IN ANY LOW WATER CROSSINGS.

RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR CROCKETT COUNTY OF WEST CENTRAL TEXAS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:36 PM CDTAreal Flood AdvisorySJTSan Saba114 min
May 24, 10:54 PM CDTAreal Flood AdvisorySJTKimble6 hr
May 25, 12:32 AM CDTAreal Flood AdvisorySJTMcCulloch, Mason, San Saba6 hr
May 25, 4:48 AM CDTAreal Flood AdvisorySJTKimble6 hr
May 25, 10:37 AM CDTAreal Flood AdvisorySJTKimble6 hr
May 25, 10:53 AM CDTAreal Flood AdvisorySJTThrockmorton112 min
May 25, 11:32 AM CDTAreal Flood WarningSJTKimble12 hr
May 25, 4:45 PM CDTFlash Flood WarningSJTSchleicher3 hr
May 25, 6:27 PM CDTAreal Flood AdvisorySJTSan Saba6 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.